The decisioin to discontinue medication for the summer is very personal and individual; the answer should depend on the relative problems without the medicine, the magnitude of the benefit from the medication, and also the magnitude of the side effects from the medication.
Doctors will sometimes stop treatment with a stimulant since the benefits return quickly when they are resumed. Strattera (atomoxetine) takes a month or more before it works fully, and it is for this reason that many doctors do not discontinue this medication over the summer. If you only have 2 months off for the summer and you would want to resume the medication 5-6 weeks before school, it does not lead to much of a medication holiday.
Important: The opinions expressed in WebMD User-generated content areas like communities, reviews, ratings, blogs, or WebMD Answers are solely those of the User, who may or may not have medical or scientific training. These opinions do not represent the opinions of WebMD. User-generated content areas are not reviewed by a WebMD physician or any member of the WebMD editorial staff for accuracy, balance, objectivity, or any other reason except for compliance with our Terms and Conditions. Some of these opinions may contain information about treatments or uses of drug products that have not been approved by the U.S. Food and Drug Administration. WebMD does not endorse any specific product, service, or treatment. Do not consider WebMD User-generated content as medical advice. Never delay or disregard seeking professional medical advice from your doctor or other qualified healthcare provider because of something you have read on WebMD. You should always speak with your doctor before you start, stop, or change any prescribed part of your care plan or treatment. WebMD understands that reading individual, real-life experiences can be a helpful resource, but it is never a substitute for professional medical advice, diagnosis, or treatment from a qualified health care provider. If you think you may have a medical emergency, call your doctor or dial 911 immediately.